Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 25, 2018, 3:27 PM MDT for 5 counties in Idaho. It was in force for 48 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 3:27 PM MDT (21:27 UTC)
- Expired
- Jul 25, 2018, 4:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bingham County, ID, Bonneville County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 91 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:30 PM MDT | TSTM WND DMG | 1 W Idaho Falls, ID | POWER POLE DOWN NEAR UTAH AVE. POWER OUT IN THE AREA. TIME OF DAMAGE ESTIMATED BASED ON RADAR. |
| Jul 25, 3:30 PM MDT | TSTM WND DMG | Idaho Falls, ID | UPDATED REPORT...NUMEROUS LARGE TREES AND POWER LINES DOWN THROUGHOUT THE CITY. LOCAL MEDIA REPORTS AND PHOTOS FROM THE PUBLIC INDICATE SEVERAL TREES FELL ON HOMES AND VEHICLES WITH DAMAGE. 1 WOOD AND SHEET METAL SHED DESTROYED, AND SEVERAL SHEDS ROLLED. SEVER |
| Jul 25, 3:30 PM MDT | TSTM WND DMG | Idaho Falls, ID | VIEWER TO LOCAL MEDIA REPORTED A HUGE TREE DOWN ON TOP OF CAR. EXACT LOCATION UNKNOWN. TIME ESTIMATED FROM RADAR. |
| Jul 25, 3:30 PM MDT | TSTM WND GST 65 | 1 Nw Idaho Falls, ID | CORRECTED REPORT: IDAHO FALLS ITD SITE AT I-15 AND US-20. |
| Jul 25, 3:30 PM MDT | TSTM WND GST 65 | 1 Nw Idaho Falls, ID | IDAHO FALLS ITD SITE AT I-15 AND US-20. |
| Jul 25, 3:30 PM MDT | TSTM WND GST 65 | 1 Nw Idaho Falls, ID | IDAHO FALLS ITD SITE AT I-15 AND US-20. |
| Jul 25, 3:31 PM MDT | TSTM WND DMG | 1 Nne Idaho Falls, ID | LARGE WENDY'S SIGN BLOWN OUT WITH DEBRIS IN THE ROADWAY NEAR THE INTERSECTION OF N HOLMES AVE AND N YELLOWSTONE HIGHWAY. REPORTED BY KIFI LOCAL NEWS 8. |
| Jul 25, 3:31 PM MDT | TSTM WND DMG | 2 Nnw Idaho Falls, ID | 2 TREES DOWN ON UNIVERSITY PLACE CAMPUS. TIME ESTIMATED BASED ON RADAR. |
| Jul 25, 3:32 PM MDT | TSTM WND DMG | 3 Nne Idaho Falls, ID | ROW OF PARTIALLY CONSTRUCTED STORAGE UNITS COLLAPSED ON E IONA RD NEAR N 15TH E DUE TO THUNDERSTORM WINDS. REPORTED BY EAST IDAHO NEWS. TIME ESTIMATED BASED ON RADAR. |
| Jul 25, 3:33 PM MDT | TSTM WND DMG | 1 Ne Idaho Falls, ID | MULTIPLE LARGE TREES DOWN AT PINECREST MUNICIPAL GOLF COURSE. IDAHO FALLS POWER ALSO REPORTS POWER POLE DOWN FURTHER SOUTH NEAR 7TH ST. |
| Jul 25, 3:34 PM MDT | TSTM WND DMG | 3 Nne Idaho Falls, ID | POWER LINES DOWN NEAR THE INTERSECTION OF 33RD RD N AND 5TH E. |
| Jul 25, 3:35 PM MDT | TSTM WND DMG | 1 Ssw Idaho Falls, ID | TREE DOWN AT ROSE HILL CEMETERY. TIME ESTIMATED BASED ON RADAR. |
| Jul 25, 3:48 PM MDT | TSTM WND DMG | 1 Wnw Idaho Falls, ID | MULTIPLE REPORTS OF TREES AND POWER LINES DOWN. APPROXIMATELY 2000 WITHOUT POWER SO FAR ACROSS THE CITY. |
| Jul 25, 3:50 PM MDT | TSTM WND DMG | Idaho Falls, ID | POWER OUTAGES REPORTED THROUGHOUT IDAHO FALLS DUE TO STORM. POWER LINES HAVE BEEN REPORTED DOWN AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198 WUUS55 KPIH 252127 SVRPIH IDC011-019-051-065-081-252215- /O.NEW.KPIH.SV.W.0049.180725T2127Z-180725T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 327 PM MDT WED JUL 25 2018 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... West central Teton County in eastern Idaho... Southeastern Jefferson County in southeastern Idaho... Northwestern Bonneville County in southeastern Idaho... Southern Madison County in southeastern Idaho... Northeastern Bingham County in southeastern Idaho... * Until 415 PM MDT * At 326 PM MDT, a severe thunderstorm was located 7 miles south of Roberts or 9 miles northwest of Idaho Falls, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Idaho Falls, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona, Ucon, Menan, Ririe, Roberts, Lewisville, Archer, Osgood and Heise. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4370 11138 4329 11145 4347 11237 4376 11228 TIME...MOT...LOC 2126Z 274DEG 14KT 4361 11214 HAIL...<.75IN WIND...60MPH $$
2 follow-up statements
853 WWUS55 KPIH 252144 SVSPIH Severe Weather Statement National Weather Service Pocatello ID 344 PM MDT WED JUL 25 2018 IDC011-019-051-065-081-252215- /O.CON.KPIH.SV.W.0049.000000T0000Z-180725T2215Z/ Teton ID-Jefferson ID-Bonneville ID-Madison ID-Bingham ID- 344 PM MDT WED JUL 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR WEST CENTRAL TETON...SOUTHEASTERN JEFFERSON...NORTHWESTERN BONNEVILLE...SOUTHERN MADISON AND NORTHEASTERN BINGHAM COUNTIES... At 343 PM MDT, a severe thunderstorm was located near Ucon or 7 miles north of Idaho Falls, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Measured wind speed at Idaho Falls Airport. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Idaho Falls, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona, Ucon, Menan, Ririe, Roberts, Lewisville, Archer, Osgood and Heise. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4370 11138 4329 11145 4347 11237 4376 11228 TIME...MOT...LOC 2143Z 274DEG 14KT 4361 11205 HAIL...<.75IN WIND...60MPH $$ RS
141
WWUS55 KPIH 252208
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
408 PM MDT WED JUL 25 2018
IDC011-019-051-065-081-252217-
/O.EXP.KPIH.SV.W.0049.000000T0000Z-180725T2215Z/
Teton ID-Jefferson ID-Bonneville ID-Madison ID-Bingham ID-
408 PM MDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TETON...
SOUTHEASTERN JEFFERSON...NORTHWESTERN BONNEVILLE...SOUTHERN MADISON
AND NORTHEASTERN BINGHAM COUNTIES WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4370 11138 4329 11145 4347 11237 4376 11228
TIME...MOT...LOC 2207Z 274DEG 14KT 4360 11194
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:44 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 25, 1:44 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 144 PM MDT Wed Jul 25 2018 .SHORT TERM...Tonight and Thursday. First things first. As of 1pm, it appears we've tied the record for consecutive days at 90+ for the Pocatello Airport. Based on the forecast we should break that tomorrow and potentially add on to in the coming days. It's been quite smoky across portions of eastern Idaho today compared to past days. The big fire near Bruneau has added to amount of smoke coming from other parts of the state and the West. Right now, this should affect temperatures THAT MUCH the rest of today and Thursday. It might shave off a degree or two overall. As expected, showers and thunderstorms are developing along the lee slope of the central mountains. We are also seeing signs of development along the Utah/Nevada border, as we've cleared out and instability has increased. The trend through tonight calls for showers and storms to shift eastward. We will be watching 2 main areas through the period. The first is the area developing across the central mountains right now. This will continue to move east across the Snake Plain and Lemhi/Beaverhead Highlands, and into the Centennial Mountains/Island Park Area, Teton Valley, Blackfoot Mountains and Caribou Range. Of course, a lot of development for specific locations will be driven by outflow boundaries. The 2nd area will be for the southern highlands and Bear Lake area, which stands to see less development but still on the isolated side. Most of these storms will produce little rainfall and winds over 45 mph. Overnight, look for lingering storms across the Big Holes, Teton Valley and also in the highlands along the Utah border. Thursday looks dry until late afternoon and night, when isolated showers and storms are forecast across the Island Park area and the South Hills/Albion Mountains east toward Bear Lake. Again, expect gusty winds and little rainfall. Highs Thursday should be fairly close to this afternoon, although smoke and/or clouds could easily affect things. Keyes .LONG TERM...Friday through next Wednesday. Friday and Saturday still look drier but perhaps NOT as dry as before. There is still some moisture and it's hard to be confident enough to forecast just clouds or isolated showers and thunderstorms in some places. At the moment, all of the models are hinting at something developing into more than just clouds. Because of that, we did include a slight chance Friday across the Centennial Mountains and Island Park, as well as along the Wyoming and Utah borders. For Saturday, we did confine it to only around Monida Pass and Island Park. In all honesty, we will likely have to massage the forecast more than once as we can get a better idea of how things are trending. Heading into next week, the models continue with a ridge over the Western U.S. They do show varying degrees of strength as we do have some weaker systems moving into the pattern. There COULD be a strong enough surge for at least increasing clouds across the state. Will it be enough for thunderstorms each day? Right now, we do NOT have any sort of trend that would send us above a 10 percent chance right now. That is why we are keeping it dry, for now. Will any sort of increase in moisture help drop temperatures? For the moment, no. We will see what happens. Keyes && .AVIATION...Have vicinity thunderstorms at all sites this evening with IDA and DIJ most likely to see activity later this afternoon. Activity should end by midnight. Expect no thunderstorm activity Thursday with 10 to 15 knot afternoon winds at BYI, PIH and IDA. Even in thunderstorms will stay VFR this afternoon and evening. GK && .FIRE WEATHER...Main impact today will be thunderstorms with best coverage in zones 476, the southern half, 410, 411, and 413. Think coverage will remain isolated so at this point no Red Flag warnings in effect. Outflow winds of 30 to 40 mph are possible from any activity though. On Thursday expect no thunderstorm activity but expect some 20 to 30 mph wind gusts and sub 15 percent humidity mainly across zones 422 and 425 and again right now expect to remain below Red Flag criteria in the majority of those zones. Hot and very dry conditions will continue into early next week. GK && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jul 25, 2:14 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
214 PM MDT WED JUL 25 2018
IDZ051>055-058-062-067>069-074-075-252115-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Shoshone/Lava Beds ID-Beaverhead/Lemhi Highlands ID-
Lost River Range ID-Blackfoot Mountains ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Lower Snake River Plain ID-
Lost River Valleys ID-
214 PM MDT WED JUL 25 2018
...OUTFLOW WINDS UP TO 50 MPH FOR SOUTHEASTERN CUSTER...
SOUTHWESTERN FREMONT...JEFFERSON...NORTHEASTERN LINCOLN...
SOUTHWESTERN CLARK...BINGHAM...NORTHEASTERN MINIDOKA...SOUTHEASTERN
BLAINE...NORTHWESTERN BANNOCK...BUTTE...NORTHERN
POWER...NORTHWESTERN BONNEVILLE AND NORTHWESTERN MADISON COUNTIES
UNTIL 315 PM MDT...
At 211 PM MDT, Doppler radar was tracking an outflow boundary
extending from 11 miles north of Monteview to 6 miles west of
Southeast Inl to 16 miles southwest of Southwest Inl to 7 miles west
of Craters Of The Moon. Movement was southeast at 35 mph.
Wind gusts up to 50 mph will be possible. Rain and lightning will
likely occur along and behind this boundary.
Locations impacted include...
Idaho Falls, Rexburg, Blackfoot, Rigby, Arco, Goshen, American Falls
Reservoir, Grouse, Terreton, Lorenzo, Ammon, Shelley, Aberdeen, Sugar
City, Ucon, Menan, Roberts, Firth, Lewisville and Mud Lake.
Locations impacted include...
Idaho Falls, Rexburg, Blackfoot, Rigby, Arco, Goshen, American Falls
Reservoir, Grouse, Terreton, Lorenzo, Ammon, Shelley, Aberdeen, Sugar
City, Ucon, Menan, Roberts, Firth, Lewisville and Mud Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Fire crews working the Twin Butte Fire should prepare for strong,
gusty and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.
&&
LAT...LON 4397 11169 4306 11221 4284 11273 4274 11372
4346 11381 4364 11400 4380 11329 4415 11288
TIME...MOT...LOC 2013Z 320DEG 29KT 4406 11258 4355 11274 4331 11326
4338 11364
JKEYESSpecial weather statement, Jul 25, 3:14 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Pocatello ID 314 PM MDT WED JUL 25 2018 IDZ052-053-252200- Arco/Mud Lake Desert ID-Upper Snake River Plain ID- 314 PM MDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON AND NORTHWESTERN BONNEVILLE COUNTIES UNTIL 400 PM MDT... At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near Roberts or 13 miles northwest of Idaho Falls, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Roberts. LAT...LON 4359 11233 4369 11235 4374 11203 4357 11204 TIME...MOT...LOC 2113Z 270DEG 13KT 4365 11220 RS
Special weather statement, Jul 25, 3:19 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
319 PM MDT WED JUL 25 2018
IDZ053-054-058-062>064-252215-
Big Hole Mountains ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Caribou Range ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
319 PM MDT WED JUL 25 2018
...WINDS TO 50 MPH, LOCALLY HEAVY RAIN AND SMALL HAIL FOR NORTH
CENTRAL CARIBOU... SOUTHEASTERN JEFFERSON...CENTRAL BONNEVILLE AND
EAST CENTRAL BINGHAM COUNTIES UNTIL 415 PM MDT...
At 316 PM MDT, Doppler radar was tracking strong thunderstorms and
outflow winds extending from Idaho Falls to near Shelley to near
Firth to 6 miles northwest of Rose. Movement was east-southeast at
35 mph.
Wind gusts up to 50 mph will be possible well out ahead of the
actual storms. Locally heavy rain and small hail are also possible.
Locations impacted include...
Idaho Falls, Swan Valley, Ririe Reservoir, Goshen, northern Palisades
Reservoir, northern Blackfoot Reservoir, Ammon, Shelley, Iona, Ucon,
Firth, Irwin, Rose, Fort Hall Lincoln Creek Lodge, Bone, Basalt,
Cutthroat Trout Campground, Trail Creek Campground and Wapello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4322 11123 4297 11174 4331 11255 4339 11229
4345 11217 4364 11203 4348 11104
TIME...MOT...LOC 2116Z 288DEG 31KT 4357 11201 4344 11211 4338 11223
4333 11239
JKEYESThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:14 PM MDT | Special Weather Statement | PIH | Bingham, Butte, Jefferson, Minidoka | 61 min |
| Jul 25, 3:14 PM MDT | Special Weather Statement | PIH | Jefferson | 46 min |
| Jul 25, 3:19 PM MDT | Special Weather Statement | PIH | Bonneville | 56 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.